Hail, Kendall
- When
- March 3, 9:00 PM CST
- Where
- Kendall County, 2.27 mi SE of Boerne Sabina Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.850, -98.690
In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 3, 5:55 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 555 PM CST MON MAR 3 2014 .UPDATE... MADE A QUICK UPDATE TO GRIDS/ZONES TO ADD ISOLATED THUNDER FOR THE EARLY EVENING AND INCREASE POPS TO SLIGHT CHANCE FAR WEST AND CHANCE EAST. COULD BE A FEW POCKETS OF SMALL HAIL/SLEET ASSOCIATED WITH THIS CONVECTION... HOWEVER WITH TEMPERATURES STILL WELL ABOVE FREEZING...WILL NOT MAKE ANY CHANGES TO WINTER WEATHER ADVISORY OR WINTER STORM WARNING WHICH BEGINS AT 8 PM. && .PREV DISCUSSION... /ISSUED 537 PM CST MON MAR 3 2014/ AVIATION... ISOLATED SHOWERS AND SPOTTY AREAS OF RAIN STARTING TO DEVELOP OVER THE HILL COUNTRY THIS EVENING AND EXPECT LIGHT RAIN TO SPREAD OVER THE AREA TONIGHT AS WEAK UPPER TROF MOVES ACROSS. ALTHOUGH VFR CONDITIONS TO PREVAIL AS PRECIP WILL BE LIGHT...DO EXPECT A TRANSITION TO FREEZING RAIN AFTER 06Z AS TEMPS DROP BELOW FREEZING. EXCEPTION WILL BE KDRT WHERE NO PRECIP IS EXPECTED. CHCS OF PRECIP DECREASING AFTER 16Z TUESDAY AS UPPER TROF MOVES EAST AND CHANCES ENDING AFTER 18Z. NORTHERLY WINDS TO DIMINISH THIS EVENING TO 10 TO 15 KTS AS HIGH PRESSURE SETTLES OVER AREA. LIGHT NORTHEAST WINDS TUESDAY MORNING...VEERING TO EAST AND SOUTHEAST 5 TO 10 KTS AFTER 21Z AS RIDGE SLIDES EASTWARD. PREV DISCUSSION... /ISSUED 329 PM CST MON MAR 3 2014/ SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... AN UPPER LEVEL TROUGH IS MOVING THROUGH THE SOUTHWESTERN STATES THIS AFTERNOON. COLD AIR HAS SETTLED IN AT THE SURFACE AND WINDS CONTINUE TO BE FROM THE NORTH. THIS SET UP IS LEADING INTO A WINTER WEATHER EVENING TONIGHT. THE UPPER TROUGH WILL MOVE ACROSS THE REGION TONIGHT AND BRING A CHANCE FOR PRECIPITATION WHICH WILL INCREASE OVERNIGHT. PRECIPITATION WILL LIKELY START AS RAIN EVERYWHERE AND THEN AS TEMPERATURES FALL IT WILL CHANGE OVER TO FROZEN PRECIPITATION. THE MOST LIKELY PRECIPITATION TYPE IS FREEZING RAIN WITH A POSSIBILITY FOR SLEET. ICE ACCUMULATION UP TO ABOUT ONE TENTH OF AN INCH IS POSSIBLE ALONG AND NORTH OF HIGHWAY 71. WE HAVE ISSUED A WINTER STORM WARNING FOR THIS AREA FROM 8PM TONIGHT UNTIL NOON TUESDAY. SOUTH OF THIS AREA LITTLE ACCUMULATION IS EXPECTED ON THE GROUND. EXPOSED SURFACES...INCLUDING BRIDGES AND OVERPASSES...WILL SEE SOME ICING. WE HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE COUNTIES SOUTH OF HIGHWAY 71 TO I10/HIGHWAY 181. THESE HIGHWAY DESIGNATIONS SHOULD BE USED AS A ROUGH ESTIMATE OF THE WATCH AND WARNING AREAS...IF ONE OF THESE PASSES THROUGH YOUR COUNTY...YOUR ENTIRE COUNTY IS IN WATCH/WARNING AREA. THERE IS ALSO A SLIGHT RISK OF THUNDERSTORMS OVERNIGHT. ANY THUNDERSTORMS WILL ENHANCE PRECIPITATION. FROZEN PRECIPITATION WILL LAST INTO THE MIDDLE OF TUESDAY MORNING. BY THAT TIME TEMPERATURES WILL WARM ABOVE FREEZING AND ANY PRECIPITATION WILL BE RAIN. RAIN CHANCES WILL END DURING THE AFTERNOON AS THE UPPER TROUGH MOVES OFF TO THE EAST. TUESDAY NIGHT WILL AGAIN BE CHILLY...BUT WARMER THAN TONIGHT. LONG TERM (WEDNESDAY THROUGH MONDAY)... THE UPPER LEVEL PATTERN WILL BECOME NORTHWESTERLY FOR THE MIDDLE PART OF THE WEEK. THERE WILL BE A WARMING TREND WITH DRY WEATHER THROUGH THE REST OF THE WORK WEEK. ANOTHER UPPER LEVEL TROUGH AND FRONTAL SYSTEM WILL MOVE INTO THE PICTURE FOR THE WEEKEND. THE TROUGH WILL MOVE OUT OF THE ROCKIES FRIDAY NIGHT PUSHING A COLD FRONT INTO CENTRAL TEXAS. THIS FRONT WILL MOVE THROUGH OUR CWA SATURDAY BRINGING ANOTHER CHANCE FOR RAIN. TEMPERATURES WILL BE WARM AND THERE IS NOT THREAT FOR WINTER WEATHER AT THIS TIME. IT ALSO LOOKS LIKE THE ATMOSPHERE WILL BE FAIRLY STABLE...SO NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 30 47 36 62 41 / 40 40 - - 0 AUSTIN BERGSTROM INTL AIRPORT 27 46 33 60 38 / 40 40 - - 0 NEW BRAUNFELS MUNI AIRPORT 29 48 35 62 40 / 40 30 - - 0 BURNET MUNI AIRPORT 27 46 33 61 37 / 30 20 - - 0 DEL RIO INTL AIRPORT 36 61 41 72 43 / 20 - 0 - - GEORGETOWN MUNI AIRPORT 27 45 34 59 38 / 40 30 - - 0 HONDO MUNI AIRPORT 33 55 37 69 41 / 30 20 - - 0 SAN MARCOS MUNI AIRPORT 28 47 34 61 39 / 40 40 - - 0 LA GRANGE - FAYETTE REGIONAL 30 46 38 60 41 / 50 50 - - - SAN ANTONIO INTL AIRPORT 34 49 40 67 44 / 40 30 - - 0 STINSON MUNI AIRPORT 34 51 38 66 44 / 40 30 - - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR THE FOLLOWING COUNTIES: BEXAR...BLANCO...CALDWELL...COMAL...DE WITT...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... WILSON. WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING COUNTIES: BASTROP...BURNET...FAYETTE...LEE...LLANO...TRAVIS... WILLIAMSON. && MESOSCALE/AVIATION...07 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 935 AM CST MON MAR 3 2014 TXZ171>173-183>194-202>209-217>225-228-041300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 935 AM CST MON MAR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... ...WINTER STORM WARNING IN EFFECT 8PM MONDAY EVENING TO NOON TUESDAY... ...WINTER WEATHER ADVISORY IS IN EFFECT FROM 8PM MONDAY EVENING TO NOON TUESDAY... AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION TONIGHT INTO TUESDAY MORNING WILL GENERATE ANOTHER CHANCE FOR RAIN. TEMPERATURES THIS EVENING AND TUESDAY MORNING WILL BE NEAR OR BELOW FREEZING ACROSS THE EASTERN HILL COUNTRY AND ADJACENT AREAS...INCLUDING THE AUSTIN METRO AREA. AS A RESULT OF THE COLD TEMPERATURES AND CHANCES FOR RAIN...FREEZING RAIN AND SLEET IS A POSSIBILITY. THERE IS ALSO THE POSSIBILITY OF THUNDER IN SOME LOCATIONS WITH THE FREEZING RAIN AND SLEET. LITTLE OR NO ACCUMULATIONS ARE EXPECTED NORTH OF INTERSTATE 10 TO HIGHWAY 71. ACCUMULATIONS UP TO ONE TENTH OF AN INCH ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 71. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE CHANCE FOR FREEZING RAIN AND SLEET WILL CONTINUE INTO TUESDAY MORNING. TEMPERATURES WILL REMAIN BELOW FREEZING UNTIL THE LATE MORNING HOURS. THE THREAT FOR HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE UNTIL TEMPERATURES BEGIN TO WARM ABOVE FREEZING. THE WINTER WEATHER ADVISORY AND WINTER STORM WARNING PRODUCTS ARE IN EFFECT UNTIL NOON TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL SEA WORLD 29.46N 98.70W
03/03/2014 E0.25 INCH BEXAR TX PUBLIC
&&
EVENT NUMBER EWX1400146
SBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 WNW ZORN 29.78N 98.06W
03/03/2014 E0.50 INCH COMAL TX NWS EMPLOYEE
PEA TO HALF INCH SIZE HAIL
&&
EVENT NUMBER EWX1400147
SBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 5 NW GERONIMO 29.70N 98.03W
03/03/2014 E0.25 INCH GUADALUPE TX NWS EMPLOYEE
&&
EVENT NUMBER EWX1400148
SBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL TARPLEY 29.63N 99.28W
03/03/2014 E0.50 INCH BANDERA TX CO-OP OBSERVER
&&
EVENT NUMBER EWX1400149
SBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 817 PM CST MON MAR 3 2014 TXZ186-187-189-204-040300- BANDERA-KENDALL-KERR-MEDINA- 817 PM CST MON MAR 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANDERA...NORTHERN MEDINA...EXTREME SOUTHEASTERN KERR AND SOUTHWESTERN KENDALL COUNTIES UNTIL 900 PM CST... AT 811 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF TARPLEY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BANDERA... BOERNE... BANDERA FALLS... PIPE CREEK... NELSON CITY... WALNUT GROVE... WELFARE... WARING... KREUTZBERG... SISTERDALE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS. LAT...LON 3002 9873 2979 9860 2956 9921 2973 9930 TIME...MOT...LOC 0217Z 243DEG 29KT 2969 9916
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL SEA WORLD 29.46N 98.70W
03/03/2014 E0.25 INCH BEXAR TX PUBLIC
0634 PM HAIL 2 SE SAN ANTONIO 29.44N 98.48W
03/03/2014 E0.25 INCH BEXAR TX BROADCAST MEDIA
0645 PM HAIL KERRVILLE 30.04N 99.14W
03/03/2014 E0.25 INCH KERR TX BROADCAST MEDIA
0745 PM HAIL 6 WNW ZORN 29.78N 98.06W
03/03/2014 E0.50 INCH COMAL TX NWS EMPLOYEE
PEA TO HALF INCH SIZE HAIL
0804 PM HAIL 5 NW GERONIMO 29.70N 98.03W
03/03/2014 E0.25 INCH GUADALUPE TX NWS EMPLOYEE
0805 PM HAIL TARPLEY 29.63N 99.28W
03/03/2014 E0.50 INCH BANDERA TX CO-OP OBSERVER
&&
EVENT NUMBER EWX1400146 EWX1400144 EWX1400145 EWX1400147 EWX1400148
EWX1400149
SBSThe Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
4 winter weather, 1 hail. Local standard time, as filed.
In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.
In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.
In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.
In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502654, 503003, 503004, 503005, 503006.